Indiana, 2003

Hail in Indiana, August 3, 2003

August 3, 2003 · NWS LOT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 3, 2:40 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 3, 2:40 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
320 PM CDT SUN AUG 3 2003

PUBLIC DISCUSSION REGARDING 330 PM ZONES/GRIDS:

MAIN PROBLEM, OF COURSE IS WITH ONGOING TSTMS.  WITH H5 TEMPS OF -13
C OVER AREA AND SFC TEMPS NR 80 F IN AREAS THAT HAVENT BEEN WORKED
OVR YET...TSTMS CAN BE EXPECTED TO PULSE UP THRU THIS EVENING AND
WILL PROBABLY DSIPT BY MIDNIGHT.  STRONGER STMS MAY BRIEFLY PRODUCE
SOME SVR HAIL BUT STMS ARE VERY PULSY WITH VERTICAL UPDRAFTS.  AS A
RESULT...NO WW IS ANTICIPATED FROM THE SPC AND BRIEF ISOLD SVR
EVENTS WILL BE HARD TO CATCH.

H5 TROF AXIS FCST TO MOVE THRU FA ERLY MON MRNG AND WITH COOLER SFC
TEMPS EXPECTED INSTABILITY IS FCST TO BE WEAKER THAN TDY.
THEREFORE...WILL JUST GO WITH CHC POPS DURG AFTN/EVENING HRS ON
MON.  COLD POOL ALF MOVES FAR ENUF E BY TUES SO THAT DEEP CONVECTION
IS NOT EXPECTED ATTM.  DECENT SHORT WAVE AND STG THETA-E ADVECTION
FCST BY GFS TO SW OF FA MON NGT-TUES MRNG.  MAIN THREAT FROM THIS
SYS IS EXPECTED TO STAY TO W AND S.  ONLY AFFECT MAY BE IN TEMP FCST
IS ANVIL CANOPY SPREADS UP FROM S TUES MRNG.

ANOTHER SHORT WAVE IS FCST TO DROP SSEWD ON BACK SIDE OF MEAN UPR
TROF TUES MGT AND WED...BUT THIS IS ACTING ON AREA OF OVERALL LO LVL
SUBSIDENCE WITH NLY H85 AND BOUNDARY LYR FLOW.  THERFORE DONT EXPECT
MUCH TO COME OF THIS FEATURE AND HAVE DROPPED PRECIP MENTION FROM
MID WEEK FCST.  WILL HAVE NXT CHC FOR PRECIP IN ERLY NXT WEEKEND AS
GFS BUILDS HEAT DOME OVR PLAINS STATES BY END OF WEEK PUTTING
MIDWEST BACK INTO NWLY FLOW TSTM SETUP.

.CHI...NONE

MERZLOCK

AVIATION DISCUSSION FOR 18Z TAFS...

ANOTHER DAY...ANOTHER S/WV TROF...ANOTHER AFTERNOON OF THUNDER
ACROSS THE AREA. TSRA POPPING OVER VIRTUALLY ALL OF NRN
ILLINOIS...IN COVERAGE SUFFICIENT FOR DIRECET MENTION IN TAFS.
EXPECT THIS TO CONTINUE DIURNALLY...THOUGH PERHAPS REDUCING A BIT IN
COVERAGE LATER THIS AFTERNOON AS AFTER MAIN PUNCH OF CURRENT RIPPLE
PUSHES EAST. LIGHT FOG AGAIN TONIGHT.

SFC FLOW VERY LIGHT. LAKE BREEZE SHOWING UP ON RADAR...BUT WINDS
LIGHT BEHIND IT AS WELL...AND EFFECT OF PUSH INLAND WILL BE MANGLED
BY THUNDERSTORM OUTFLOW.

JHV
Hazardous weather outlook, Aug 3, 11:00 AM CST, 4 hours 5 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-042130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THUNDERSTORM DEVELOPMENT WILL BEGIN EARLY THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS.  SOME OF THESE STORMS MAY
APPROACH SEVERE LIMITS.

SATELLITE IMAGERY AND MORNING ANALYSES SHOW THE ATMOPSPHERE IS
ALREADY QUITE UNSTABLE DUE TO A PERSISTENT UPPER LEVEL CIRCULATION
AND ITS ASSOCIATED COLD POOL ALOFT.  AS SURFACE TEMPERATURES
APPROACH 80 DEGREES THIS AFTERNOON...THUNDERSTORMS WILL BECOME MORE
NUMEROUS.  BY AROUND 300 PM CDT...SOME STORMS MAY ORGANIZE INTO
SHORT LINES.  ISOLATED PULSE TYPE STORMS WITHIN THESE LINES MAY
BRIEFLY PRODUCE MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE REMAINS A CHANCE OF THUNDERSTORMS AGAIN MONDAY AFTERNOON AND
EVENING...ALTHOUGH OVERALL COVERAGE AND INTENSITY IS EXPECTED TO
DECREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SHOULD THIS AFTERNOONS
THUNDERSTORMS BECOME MORE ORGANIZED THAN EXPECTED.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

MERZLOCK

In the hours before

Local storm report, Aug 3, 2:22 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
322 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    CHICAGO                   IL   1.75 INCH HAIL
08/03/03   COOK                           GOLF BALL SIZE HAIL AT
                                          BELMONT AND CENTRAL.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0150 PM    LEYDEN TOWNSHIP           IL   1 INCH HAIL
08/03/03   COOK                           REPORTED BY PUBLIC.
Local storm report, Aug 3, 2:54 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
354 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    ASHKUM                    IL   70 MPH TSTM GUST
08/03/03   IROQUOIS                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0348 PM    ASHKUM                    IL   .88 INCH HAIL
08/03/03   IROQUOIS                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Chicago radar (KLOT), 47 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
August 3, 3:05 PM CST to 3:10 PM CST
Where
Lake County, Munster
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.567, -87.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378060.